MAUDE Adverse Event Report: INTUITIVE SURGICAL,INC. 5 MM FENESTRATED BIPOLAR FORCE; ENDOSCOPIC ELECTROSURGICAL INSTRUMENT

INTUITIVE SURGICAL,INC. 5 MM FENESTRATED BIPOLAR FORCE; ENDOSCOPIC ELECTROSURGICAL INSTRUMENT
Model Number 428093-13
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The fenestrated bipolar forceps instrument has not been returned for evaluation; therefore the root cause of the customer reported failure mode cannot be determined.A follow-up mdr will be submitted if additional information is received.This complaint is being reported due to the following conclusion: during a da vinci-assisted total benign hysterectomy procedure, a piece of the ceramic sleeve broke off and fell inside the patient.The broken fragment was retrieved.Although, no patient harm was reported at this time it is unknown what caused the instrument fragment to break off and fall inside the patient.
 
Event or Problem Description
It was reported that during a da vinci-assisted total benign hysterectomy procedure, a piece of the ceramic sleeve from a fenestrated bipolar forceps instrument broke off and fell inside the patient.The fragment was retrieved laparoscopically and the site performed an x-ray test to check for remaining fragments.The instrument was inspected prior to use.The planned surgical procedure was completed and no patient harm, adverse outcome or injury was reported.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the fenestrated bipolar forceps instrument involved with this complaint.Failure analysis confirmed the customer reported complaint.The instrument was found to have a broken clevis.One of the ears of the clevis, along with a grip tip and pin, broke off the tip.All fragment(s) appeared to be returned with the instrument.As a result of the physical damage, the inner components of the wrist were exposed.The known common cause of this failure is mishandling/misuse.Based on the failure analysis results, this mdr report is being retracted due to the following conclusion: there is no evidence that the isi device caused or contributed to an adverse event or that the isi device malfunctioned in a way that could contribute to an adverse event if it were to recur.This event involved fragments falling into a patient and were successfully retrieved.The instrument was returned to isi, evaluated, and it was determined that the instrument damage was likely due to mishandling/misuse.

Brand Name
5 MM FENESTRATED BIPOLAR FORCE
Common Device Name
ENDOSCOPIC ELECTROSURGICAL INSTRUMENT
Manufacturer (Section D)
INTUITIVE SURGICAL,INC.
sunnyvale CA
MDR Report Key6909233
Report Number2955842-2017-00644
Device Sequence Number699475
Product Code NAY
UDI-Device Identifier00886874112106
UDI-Public(01)00886874112106(17)190331(10)M10170331
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K130726
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number428093-13
Device Lot NumberM10170331
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/09/2017
Initial Date Received by Manufacturer 09/08/2017
Supplement Date Received by Manufacturer10/10/2017
Initial Report FDA Received Date10/02/2017
Supplement Report FDA Received Date11/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1